HunterThinks.com

The best-laid plans of mice and men go oft awry

Posted: 12 August 2018
Updated: 12 August 2018

An unintended experiment reinforced the hypo-dopamine diagnosis

I ran out of alprazolam one week ago. Yesterday, I was more sensitive to noise than I have been since I started taking bupropion. I was skeptical of a causal connection and I believed the increased sensitivity was from the stress of being on the street again.

Today, I am more sensitive than yesterday. I am sensitive enough to noise that it is influencing my choices: I am trying to minimize my exposure to noise. When the bupropion was in full effect, noises rarely triggered the stress response (a so-called “panic attack”). Today however, multiple noises have triggered the stress response. Clearly, something is changing.

The only medicine I don’t have is alprazolam. It is a benzodiazepine, and all benzodiazepines affect the GABA system in neurons. Benzodiazepines differ in how they affect the body in other ways. Of all of the benzodiazepines, only alprazolam increases dopamine. After I ran out, my dopamine level started to fall and the symptom of sensitivity to noise increased.

This tells us a few things. First, that low dopamine activation certainly affects the symptoms of sensitivity to noise, lethargy, and unnecessary stress responses. Second, my dopamine activation is so low that I need all of my current dopamine medicines in order to have a sufficiently beneficial reduction of symptoms.

Third, I absolutely must explore other dopamine therapies. I might find a therapy that can cure my problem rather than reduce my symptoms. Furthermore, by trying different therapies, I will discover a more precise cause of the low dopamine activation. Right now, it could be many different things, but I will list only a few:

  1. low production of dopamine
  2. insufficient storage of dopamine in pre-synaptic vesicles
  3. insufficient dopamine release by the pre-synaptic neuron
  4. overly aggressive reuptake of dopamine by the pre-synaptic neuron
  5. downregulated dopamine receptors on the post-synaptic neuron
  6. a dopamine agonist at the post-synaptic neuron
  7. excessive activation of dopamine inhibitor receptors on either neuron (which could have many different causes)
  8. an inhibitory action not specific to dopamine
  9. problems in the ion channel
  10. problems with extracellular glutamate levels

As you can see, the precise cause of low dopamine (excitatory) activation (in the post-synaptic neuron) could be many different things. Every year, our understanding of neurobiology increases dramatically, but we still don’t have a good process for pinpointing the exact cause of neurological disorder. In fact, as recently as 15 years ago, most medical doctors didn’t know which therapies affected any part of the dopamine system. They only knew a few broad categories, such as serotonin therapies, MAOIs, and “other.”

But if I can’t even afford shelter to be safe from harm and enough food, I cannot possibly research and try other therapies. This (depressing) PayPal “Money Pool” closes in a few hours. Other options are available here.

Pages tagged with:

, , , , , , , ,